37 y/o M pt in the correctional facility has been dealing with skin issues for several months now, which consists of red splotching to extremities, face, neck, abd and back with a crusting and flaky appearance to the scalp and around ears. He is being treated for Crohn’s disease and gets a Remicade infusion q6weeks as well as 100mg of Imuran daily. He has been given steroid dose packs, IM steroids and benadryl, these initially help with acute flare but within a week to a week and a half he flares back up. He has taken hydroxyzine and benadryl daily without improvement. We also have him on eucerin creams, hc lotions and hydrophillic ointments. Today he presented with a flare and says he is just itching all over. We have also treated with ketoconazole to the scalp, concened it was maybe more seborrheic derm without any improvement either and has used coal tar shampoo for a while now as well. I performed a biopsy last month which reported spongiotic dermatitis with parakeratosis with a DD of pityriasis rosea and allergic contact dermatitis. I’ve been questioning if his infusions could be causing these flares, as he has reported he feels it gets worse after them but isn’t completely sure. We have given him so many steroids and topicals that I hate to keep loading him up with these.
What would you recommend doing at this point?
This is consistent with remicade induced psoriasis which is a paradoxical reaction that has been described. https://pubmed.ncbi.nlm.nih.gov/27720274/ I would recommend the following – Triamcinlone 0.1% ointment BID x 2 weeks to the lesions on the trunk and extremities followed by 2 weeks of calcipotriene 0.005% ointment BID x 2 weeks on the trunk and extremities – Desonide 0.05% ointment BID x 2 weeks on the face then transition to protopic 0.1% ointment (not a steroid) for the face BID – Consider switching to a non-TNFa inhibitor for treatment of Crohn’s disease such as Stelara if GI agrees.